Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 91, NWS Wichita, KS

September 26, 2016Butler County, Cowley County, Kansas

NWS Wichita, KS issued this river flood warning at Sep 26, 2016, 8:33 AM CDT for Butler County, Cowley County, Kansas. It took effect at Sep 26, 2016, 1:00 PM CDT. It was in force for 42 hr.

The area

The outline as issued.

The facts

Issued
Sep 26, 2016, 8:33 AM CDT (13:33 UTC)
In effect from
Sep 26, 2016, 1:00 PM CDT
Expired
Sep 28, 2016, 7:00 AM CDT
In force
42 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 54 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Walnut River at Winfield (WFDK1). The gauge peaked at 17.67 ft at Sep 26, 2016, 4:00 PM CDT.

actionminormoderate510152009/2609/2709/2809/29
Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07147800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

477 
WGUS83 KICT 261333
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
833 AM CDT MON SEP 26 2016

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC015-035-270333-
/O.NEW.KICT.FL.W.0091.160926T1800Z-160928T1200Z/
/WFDK1.1.ER.160926T1800Z.160927T0600Z.160928T0000Z.NO/
833 AM CDT MON SEP 26 2016

* At  8:16 AM Monday the stage was 17.3 feet.
* Flood stage is 18.0 feet.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 19.2 feet by Tuesday morning. The river will fall 
  below flood stage by Tuesday evening.
* Impact...At 20.0 feet...Flood waters flow over County Road Cowley 2 
  west of Rock. Then 4 miles northwest of Winfield, Cowley County 
  Road 18 floods over a section just west of 71st Road. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Winfield        18.0  17.3  Mon 08 AM   19.2   14.8    8.7
    
&&
     
LAT...LON 3745 9709 3727 9709 3713 9703 3713 9687
      3731 9697 3745 9696             

$$
4 follow-up statements
492 
WGUS43 KICT 261349
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
849 AM CDT MON SEP 26 2016

...Forecast flooding changed from Minor to Minor severity for the 
following river in Kansas...

  Walnut River At Winfield affecting Butler and Cowley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC015-035-270349-
/O.CON.KICT.FL.W.0091.160926T1800Z-160928T1200Z/
/WFDK1.1.ER.160926T1800Z.160927T0600Z.160928T0000Z.NO/
849 AM CDT MON SEP 26 2016

The Flood Warning continues for 
 The Walnut River At Winfield.* From this afternoon until Wednesday morning.
* At  8:30 AM Monday the stage was 17.3 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 19.2 feet by Tuesday morning. The river will fall 
  below flood stage by Tuesday evening.
* Impact...At 20.0 feet...Flood waters flow over County Road Cowley 2 
  west of Rock. Then 4 miles northwest of Winfield, Cowley County 
  Road 18 floods over a section just west of 71st Road. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Winfield        18.0  17.3  Mon 08 AM   19.2   14.8    8.7
    
&&
     
LAT...LON 3745 9709 3727 9709 3713 9703 3713 9687
      3731 9697 3745 9696             

$$
063 
WGUS83 KICT 261853
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
153 PM CDT MON SEP 26 2016

...The flood warning continues for the following river in Kansas...

  Walnut River At Winfield affecting Butler and Cowley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC015-035-270853-
/O.CON.KICT.FL.W.0091.000000T0000Z-160928T1200Z/
/WFDK1.1.ER.160926T2104Z.160927T1200Z.160928T0000Z.NO/
153 PM CDT MON SEP 26 2016

The Flood Warning continues for
  The Walnut River At Winfield.
* Until Wednesday morning.
* At  1:31 PM Monday the stage was 17.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 19.3 feet by Tuesday morning. The river 
  will fall below flood stage by Tuesday evening.
* Impact...At 20.0 feet...Flood waters flow over County Road Cowley 2 
  west of Rock. Then 4 miles northwest of Winfield, Cowley County 
  Road 18 floods over a section just west of 71st Road. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Winfield        18.0  17.6  Mon 02 PM   19.3   14.0    7.3
    
&&
     
LAT...LON 3745 9709 3727 9709 3713 9703 3713 9687
      3731 9697 3745 9696             

$$
857 
WGUS83 KICT 270050
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
750 PM CDT MON SEP 26 2016

...The flood warning continues for the following river in Kansas...
 
  Walnut River At Winfield affecting Butler and Cowley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC015-035-271450-
/O.EXT.KICT.FL.W.0091.000000T0000Z-160928T0000Z/
/WFDK1.1.ER.160927T1200Z.160927T1200Z.160927T1200Z.NO/
750 PM CDT MON SEP 26 2016

The Flood Warning continues for
  The Walnut River At Winfield.
* Until Tuesday evening.
* At  7:31 PM Monday the stage was 17.5 feet.
* Flood stage is 18.0 feet.
* Forecast...The river is expected to rise to near flood stage 
  Tuesday morning.
* Impact...At 18.0 feet...Flooding of the campgrounds and fairgrounds 
  can be expected. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Tue   Wed   Thu   
  Winfield           18.0  17.5  Mon 08 PM   15.8   9.1   5.5
    
&&
    
LAT...LON 3745 9709 3727 9709 3713 9703 3713 9687
      3731 9697 3745 9696             

$$
310 
WGUS83 KICT 271310
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
810 AM CDT TUE SEP 27 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Walnut River At Winfield affecting Butler and Cowley Counties.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC015-035-271340-
/O.CAN.KICT.FL.W.0091.000000T0000Z-160928T0000Z/
/WFDK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
810 AM CDT TUE SEP 27 2016

The Flood Warning is cancelled for
  The Walnut River At Winfield.
* At  8:00 AM Tuesday the stage was 14.6 feet.
* Flood stage is 18.0 feet.
* Forecast...The river crested below flood stage at 17.7 feet. The 
  river will fall to 9.0 feet by Wednesday morning.
* Impact...At 18.0 feet...Flooding of the campgrounds and fairgrounds 
  can be expected. 
* This will be the final statement for this event as the Walnut River at Winfield has fallen
  below action stage at this time.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY  TIME     Wed    Thu    Fri
  Winfield        18.0  14.6  Tue  8 AM     9.0    5.7    4.3
    
&&
     
LAT...LON 3745 9709 3727 9709 3713 9703 3713 9687
      3731 9697 3745 9696             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 26, 6:33 AM CDT, 2 hours earlier.

Area forecast discussion, Sep 26, 6:33 AM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Wichita KS
633 AM CDT MON SEP 26 2016

.SHORT TERM...(Today through Wednesday night)
Issued at 239 AM CDT Mon Sep 26 2016

Lingering cloud cover in the moist tropical plume will gradually
shift to the east early this morning into SW MO, as drier air with
the cold advection works across most of the plains. So expect a
pleasant fall sunny day today with temps actually a little below
normal given the strong cold advection.

Upper low over the northern plains is expected to deepen over the
Great Lakes and slowly drop south over the Ohio Valley for the
beginning of the week. This will lead to upper ridging remaining
across the plains for the Tue through Thu time frame.

Looks like pleasant conditions for Tue with seasonal temps in the
upper 70s. Expect to see some good downslope conditions across
Central KS, which may lead to max temps actually climbing into the
lower 80s for areas west of I-135.

Upper low looks to drop south and actually retrogrades some back
into the Mississippi valley for Wed.  This upper low will help push
a backdoor/secondary cold front south across the region for Wed.
This front will push temps back a little below normal for Wed. Lack
of any moisture underneath the upper ridge will lead to mainly a
wind shift to the north-northeast as the front moves south.

Ketcham

.LONG TERM...(Thursday through Sunday)
Issued at 239 AM CDT Mon Sep 26 2016

The upper low continues to spin over the Ohio Valley for
the end of the week.  With the slow movement of the upper low,
expect the ridge of high pressure to linger over most of the
forecast area at least through the end of the week.  this will lead
to seasonal temps and mostly clear skies continuing for Thu-Sat.

Flow looks to become more zonal by the middle of the weekend, which
will lead to low level moisture returning across wrn KS for Sat into
Sun. This could lead to showers and thunderstorms moving back into
western sections of the forecast area by Sat night into Sun. Medium
range models are a little uncertain on the timing of the moisture
return, which could delay the return of showers/thunderstorms until
the end of the weekend.

Ketcham

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 632 AM CDT Mon Sep 26 2016

Light winds and VFR will prevail through the 24-hr period across
the area. Patchy shallow ground fog may reduce visibilities at
KSLN for an hour or so this morning before visibilities improve.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  51  80  56 /   0   0   0   0
Hutchinson      73  49  81  55 /   0   0   0   0
Newton          72  51  79  55 /   0   0   0   0
ElDorado        72  50  78  55 /   0   0   0   0
Winfield-KWLD   72  51  80  56 /   0   0   0   0
Russell         75  49  82  54 /   0   0   0   0
Great Bend      75  49  82  53 /   0   0   0   0
Salina          74  50  81  54 /   0   0   0   0
McPherson       73  49  80  54 /   0   0   0   0
Coffeyville     73  49  79  53 /   0   0   0   0
Chanute         71  50  78  54 /   0   0   0   0
Iola            71  50  77  54 /   0   0   0   0
Parsons-KPPF    73  49  79  54 /   0   0   0   0

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...MWM
Hazardous weather outlook, Sep 26, 5:00 AM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT MON SEP 26 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
500 AM CDT MON SEP 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

MINOR FLOODING IS EXPECTED ALONG THE ARKANSAS RIVER NEAR ARKANSAS
CITY. PLEASE REFER TO THE LATEST RIVER FLOOD WARNING FOR DETAILS.
WATER LEVELS WILL BE HIGH AT SEVERAL OTHER LOCATIONS ACROSS SOUTH
CENTRAL KANSAS. REFER TO THE LATEST RIVER STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL RETURN FOR THE END OF THE WEEKEND
BUT STRONG OR SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

KETCHAM

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.